Rip Current, Delaware Beaches
- When
- August 22, 9:00 AM EST to 7:00 PM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- Lifeguard
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
A high pressure system centered over the eastern Great Lakes produced an onshore, northeast flow throughout the day on the 22nd that enhanced the strength of the rip currents along the Delaware coast. At Bethany Beach, 39 people were rescued from rip currents.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A high pressure system centered over the eastern Great Lakes produced an onshore, northeast flow throughout the day on the 22nd that enhanced the strength of the rip currents along the Delaware coast. At Bethany Beach, 39 people were rescued from rip currents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 22, 8:27 AM EST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 927 AM EDT SAT AUG 22 2015 .SYNOPSIS... A STALLED COLD FRONT WILL REMAIN OFFSHORE THIS WEEKEND WITH WEAK LOW PRESSURE PASSING BY WELL TO OUR EAST. HIGH PRESSURE OVER THE NORTHEAST WILL INFLUENCE OUR REGION THIS WEEKEND. A SLOW MOVING COLD FRONT WILL PASS WEST TO EAST THROUGH OUR AREA MONDAY NIGHT AND TUESDAY. LOW PRESSURE MAY FORM ON THAT FRONT OVER NEW JERSEY ON TUESDAY. WEAK HIGH PRESSURE SHOULD FOLLOW FOR THE MIDDLE TO END OF NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... HIGH PRESSURE LOCATED OVER THE GREAT LAKES WILL CONTINUE TO CHANNEL IN A DRY AIRMASS. DEWPOINTS WERE LOWERED A BIT WITH THE 9:30 AM UPDATE TODAY. MORNING CLOUD COVER ALONG THE SHORE EARLIER SHOULD CONTINUE TO EXIT OFFSHORE, WITH A MOSTLY SUNNY DAY ELSEWHERE. HOURLY LAV GUIDANCE WAS INCORPORATED IN THE SHORT TERM UPDATE, WITH THE PREVIOUS FORECAST PRETTY MUCH ON TRACK. LOW HUMIDITY AND PLENTY OF SUNSHINE WILL BE THE RULE TODAY. IT WILL BE A GREAT DAY TO GET OUTDOORS AND ENJOY THE WEEKEND! HIGHS SHOULD REACH THE LOW AND MID 80'S FROM THE CURRENT VALUES AROUND 70. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/... SURFACE HIGH CRESTS OVER THE REGION TONIGHT AS IT MOVES TOWARDS THE NORTH-NORTHEAST. WINDS BECOME LIGHT AND VARIABLE OR DROP OFF COMPLETELY IN THE MORE SHELTERED SPOTS. THE AIRMASS REMAINS DRY WITH NO RAIN EXPECTED...EVEN ACROSS OUR EASTERN ZONES CLOSER TO THE OFFSHORE FRONT BACKING TOWARDS US. RIVER VALLEY FOG EXPECTED UNDER THE CLEAR SKIES. WENT SLIGHTLY BELOW MOS TONIGHT ACROSS THE PINE BARRENS THOUGH IF MID AND UPPER LEVEL CLOUDS MOVE IN FROM THE EAST FASTER THAN EXPECTED TEMPERATURES WILL NOT DROP AS QUICKLY AS FORECASTED. && .LONG TERM /SUNDAY THROUGH FRIDAY/... 500 MB: WEAK FLOW AND TROUGHING IN THE EASTERN UNITED STATES THIS WEEKEND WILL EVOLVE TO HIGHER AMPLITUDE TROUGHING IN THE EAST DURING THIS COMING WEEK. TEMPERATURES: CALENDAR DAY AVERAGES SHOULD BE NEAR NORMAL THIS WEEKEND THEN NEARLY 5 DEGREES ABOVE NORMAL MONDAY AND TUESDAY BEFORE SETTLING TO NEAR NORMAL WEDNESDAY - FRIDAY. FORECAST BASIS: UNLESS OTHERWISE NOTED, A 50 50 BLEND 00Z/22 GFS/NAM MOS GUIDANCE SUNDAY-MONDAY, 00Z/22 MEX MOS MONDAY NIGHT AND TUESDAY, THEN THE 0441Z/22 WPC GRIDDED ELEMENTS OF MAX/MIN TEMP, 12 HOUR POP, 6 HOUR DEWPOINT-SKY-WIND FROM FRIDAY NIGHT THROUGH NEXT FRIDAY. THE DAILIES... SUNDAY...MOSTLY OR PARTLY SUNNY AND NICE. SEASONABLY WARM AS WARM THERMAL ANOMALIES RETURN ALOFT. CLOUD COVER DETERMINES HOW MUCH OF THAT POTENTIAL IS REALIZED AT THE SURFACE. 21/21Z SREF PWAT INCREASES FROM THE EAST SLIGHTLY BUT STILL ONLY JUST OVER AN INCH. ONLY 400J MLCAPE. POTENTIAL FOR SCATTERED SHOWERS THE NE 1/3RD NJ BUT FOR NOW ITS A MARGINALLY LOW CHANCE. LIGHT WIND WITH AFTERNOON COASTAL SEA BREEZES. CONFIDENCE: AVERAGE. MONDAY...APPROACHING COLD FRONT MAY CAUSE SHOWERS AND SCT TSTMS LATER IN THE DAY OR AT NIGHT BUT NOT BEFORE NEAR 90F FOR A MAX TEMP. 21/21Z SREF MODELED PWAT INCREASES CONSIDERABLY FROM THE SW, TO 1.6 INCHES BY DAYS END. YET ONLY 200J ML CAPE. POPS MAY BE TOO LOW FOR THIS SCENARIO AND TEMPS MAY RUN A DEGREE OR 2 WARMER THAN CURRENTLY FCST. SOUTH TO SOUTHWEST WIND GUSTY 15 MPH. COULD SEE 1 INCH RAINS LATE MONDAY AND MONDAY NIGHT. ECMWF IS FAIRLY JUICY WITH SWI -1 TT NEAR 50. FOR NOW NOT HWO MATERIAL. CONFIDENCE: AVERAGE TUESDAY...MAYBE LINGERING SHOWERS, ESPECIALLY NJ WHERE WAA MAY STILL BE OCCURRING AHEAD OF THE VERY SLOW MOVING COLD FRONT AND POSSIBLE LOW PRESSURE. OTHERWISE P-M/S AND WARM. SREF PWAT TO START THE DAY DOWN TO 1.25 INCHES I-95 CORRIDOR, LESS TO THE WEST. 200J ML CAPE. SW WIND GUSTY 15 MPH SHIFT WNW IN THE AFTN. CONFIDENCE: AVERAGE. WED-FRI...DIURNAL CU/SC AS A COOL POOL ARRIVES WITH THE TROUGHING ALOFT AND TEMPS SEASONABLY COOL. MLCAPE ALMOST NIL. HAVE A SMALL CHC OF SHOWERS IN THE POCONOS WEDNESDAY WHERE SOME INSTABILITY ALOFT IS NOTED (MID 20S KI). CONFIDENCE: ABOVE AVERAGE. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. TODAY...VFR. NORTHERLY WINDS BACK TOWARDS THE NORTHWEST LATER THIS AFTERNOON AT THE INTERIOR TERMINALS, MORE NORTHERLY ACROSS THE EAST LESS THAN 10 KNOTS EVERYWHERE. SEA BREEZE DEVELOPMENT LIKELY TO PUSH THROUGH KACY BY LATE AFTERNOON VEERING WINDS TOWARDS THE EAST- SOUTHEAST. HIGH CONFIDENCE. TONIGHT...VFR. WINDS DECREASE UNDER CLEAR SKIES. OUTLYING TERMINALS MAY SEE BRIEF MVFR GROUND FOG DEVELOP AFTER MIDNIGHT. HIGH CONFIDENCE. OUTLOOK... SATURDAY NIGHT THROUGH SUNDAY...MAINLY VFR CONDITIONS. SOME SCATTERED SHWRS ARE POSSIBLE SUNDAY, ESPECIALLY FOR EASTERN AREAS, INCLUDING KACY. OUTLOOK... SUNDAY...VFR SCT-BKN AOA 4500 FT. SMALL CHC OF A SHOWER VCNTY KTTN AND KACY. LIGHT WIND WITH COASTAL SEA BREEZES DURING THE AFTERNOON. CONFIDENCE: AVERAGE. MONDAY THROUGH TUESDAY MORNING...MOSTLY VFR CONDS-CIGS. BRIEF PERIODS OF MVFR-IFR VSBYS POSSIBLE WITH SCATTERED SHWRS/TSTORMS AS A COLD FRONT MOVES THROUGH MONDAY NIGHT OR TUESDAY. CONFIDENCE: AVERAGE. LATE TUESDAY THROUGH WEDNESDAY...MAINLY VFR WITH HIGH PRESSURE BUILDING ACROSS THE AREA. LIGHT MOSTLY WESTERLY WIND. CONFIDENCE: AVERAGE. && .MARINE... TODAY...SUB-SCA CONDITIONS EXPECTED WITH NORTHERLY WINDS UPWARDS OF 15 TO 20 KNOTS THROUGH THE LATE MORNING HOURS WITH GUSTS INTO THE LOWER-20S..MOSTLY ACROSS THE NORTHERN WATERS. TIGHTER PRESSURE GRADIENT ACROSS THE WATERS WILL KEEP WINDS STRONGER THROUGH MOST OF THE DAY BEFORE SLIGHTLY VEERING TOWARDS THE NORTHEAST AND DECREASING LATER THIS AFTERNOON...10-15 KNOTS. SEAS GENERALLY REMAIN AROUND 3 FEET. TONIGHT...SUB-SCA. WINDS BACK MORE TOWARDS THE NORTH-NORTHWEST LATE TONIGHT BUT REMAIN RELATIVELY LIGHT...10-15 KNOTS. SEAS REMAIN AROUND 3 FEET. OUTLOOK... SUNDAY THROUGH WEDNESDAY...SUB-ADVISORY CONDITIONS ARE EXPECTED. AN AREA OF LOW PRESSURE PASSING WELL OFFSHORE WILL PROBABLY DRIVE A 2 TO 3 FOOT EASTERLY SWELL INTO OUR WATERS BEGINNING SUNDAY, CONTINUING THROUGH WEDNESDAY. CONFIDENCE: AVERAGE. && .RIP CURRENTS... WHILE ITS BEEN A RELATIVELY QUIET SUMMER SO FAR...ATLC BASIN ACTIVITY IS IN PROGRESS NOW. THE FORECAST OF A 3 FT 8 SEC ELY SWELL TOMORROW AND MONDAY COULD BOOST NJ BACK TO A MDT RISK IF THE ONSHORE FLOW IS STRONG ENOUGH. TUESDAY WE NOTE THE GFS WW3 HAS MODELED A 2 FT 12 SECOND PERIOD SE SWELL. CAUTION IS ADVISED REGARDING RIP CURRENTS, ESPECIALLY SUNDAY-TUESDAY. LOW RISK DOES NOT MEAN NO RISK. ITS LIKE CROSSING AT THE CROSSWALK FOR SAFETY. SWIM IN THE PRESENCE OF LIFEGUARDS WHO ARE TRAINED TO OBSERVE AND BE YOUR SAFETY NET. THEY CANT DO THEIR JOB IF THEY CANT SEE YOU. && .CLIMATE... ADJUSTED CLI TTN FOR 8/21. QPF UP TO 0.25, COMPARING OBSERVED KTTN WX WITH NEARBY EWING NJ PCPN VIA HYDROVIEW. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...DRAG NEAR TERM...GAINES/HEAVENER SHORT TERM...HEAVENER LONG TERM...DRAG AVIATION...DRAG/HEAVENER MARINE...DRAG/HEAVENER RIP CURRENTS...DRAG CLIMATE...DRAG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 359 AM EDT SAT AUG 22 2015 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-230800- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 359 AM EDT SAT AUG 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-230800- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 359 AM EDT SAT AUG 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2015Every state in 2015This day in weather historyWarnings in Delaware, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599460.